Alert archive / Arizona / Red Flag Warnings in 2011

Red Flag Warning 17, NWS Flagstaff, AZ

June 2, 20114 counties in Arizona

NWS Flagstaff, AZ issued this red flag warning at Jun 2, 2011, 4:14 AM MST for 4 counties in Arizona. It took effect at Jun 2, 2011, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2011, 4:14 AM MST (11:14 UTC)
In effect from
Jun 2, 2011, 11:00 AM MST
Expired
Jun 2, 2011, 8:00 PM MST
In force
9 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 83 km from the middle of the area, began a volume at 11:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 11.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2011-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2011-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4316 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

686 
WWUS85 KFGZ 021114
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
414 AM MST THU JUN 2 2011


AZZ107-109>117-138>140-022315-
/O.UPG.KFGZ.FW.A.0016.110602T1800Z-110603T0300Z/
/O.NEW.KFGZ.FW.W.0017.110602T1800Z-110603T0300Z/
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-WESTERN MOGOLLON RIM (FIRE WEATHER ZONE 115)-
EASTERN MOGOLLON RIM (FIRE WEATHER ZONE 116)-
WHITE MOUNTAINS (FIRE WEATHER ZONE 117)-
OAK CREEK AND SYCAMORE CANYONS (FIRE WEATHER ZONE 138)-
BLACK MESA AREA (FIRE WEATHER ZONE 139)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
414 AM MST THU JUN 2 2011

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST
THIS EVENING DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITIES. 


* AFFECTED AREA: MOGOLLON RIM...WHITE MOUNTAINS...OAK CREEK AND
  SYCAMORE CANYONS...COCONINO PLATEAU...LITTLE COLORADO RIVER
  VALLEY...NORTHEAST PLATEAUS AND MESAS...BLACK MESA...CHINLE
  VALLEY...CHUSKA MOUNTAINS AND DEFIANCE PLATEAU.

* 20-FOOT WINDS: SOUTHWEST 20 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITIES: AFTERNOON MINIMUM RELATIVE HUMIDITIES OF 5
  TO 10 PERCENT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES WILL CREATE EXTREME FIRE GROWTH
POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$


HTTP://WEATHER.GOV/FLAGSTAFF
2 follow-up statements
226 
WWUS85 KFGZ 022036
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
136 PM MST THU JUN 2 2011

AZZ107-109>117-138>140-030300-
/O.CON.KFGZ.FW.W.0017.000000T0000Z-110603T0300Z/
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-WESTERN MOGOLLON RIM (FIRE WEATHER ZONE 115)-
EASTERN MOGOLLON RIM (FIRE WEATHER ZONE 116)-
WHITE MOUNTAINS (FIRE WEATHER ZONE 117)-
OAK CREEK AND SYCAMORE CANYONS (FIRE WEATHER ZONE 138)-
BLACK MESA AREA (FIRE WEATHER ZONE 139)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
136 PM MST THU JUN 2 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES...

CRITICAL FIRE WEATHER CONDITIONS ARE BEING OBSERVED EARLY THIS 
AFTERNOON IN THE WARNING AREA. THEY WILL CONTINUE THROUGH
SUNSET...WITH WIND SPEEDS THEN DECREASING. POOR OVERNIGHT 
RH RECOVERY IS FORECAST TONIGHT. 

* AFFECTED AREA: MOGOLLON RIM...WHITE MOUNTAINS...OAK CREEK AND 
  SYCAMORE CANYONS...COCONINO PLATEAU...LITTLE COLORADO RIVER 
  VALLEY...NORTHEAST PLATEAUS AND MESAS...BLACK MESA...CHINLE 
  VALLEY...CHUSKA MOUNTAINS AND DEFIANCE PLATEAU.

* 20-FOOT WINDS: SOUTHWEST 20 TO 25 MPH WITH GUSTS TO 45 MPH.

* RELATIVE HUMIDITIES: AFTERNOON MINIMUM RELATIVE HUMIDITIES OF
  5 TO 10 PERCENT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES WILL CREATE EXTREME FIRE GROWTH
POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$


HTTP://WEATHER.GOV/FLAGSTAFF
937 
WWUS85 KFGZ 030306
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
806 PM MST THU JUN 2 2011

...WINDS HAVE SIGNIFICANTLY DECREASED THIS EVENING...

.A LOW PRESSURE TROUGH WILL CONTINUE TO LIFT TO THE NORTHEAST
OF THE REGION OVERNIGHT ALLOWING FOR LIGHTER WINDS ON FRIDAY. THE
ONLY AREA OF CONCERN WILL BE OVER SOUTHERN APACHE COUNTY WHERE THE
SOUTHWEST WINDS WILL BE STRONG ENOUGH COMBINE WITH THE LOW
RELATIVE HUMIDITY VALUES THAT CRITICAL FIRE WEATHER CONDITIONS MAY
BE POSSIBLE FRIDAY AFTERNOON.

AZZ107-109>117-138>140-030415-
/O.EXP.KFGZ.FW.W.0017.000000T0000Z-110603T0300Z/
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-WESTERN MOGOLLON RIM (FIRE WEATHER ZONE 115)-
EASTERN MOGOLLON RIM (FIRE WEATHER ZONE 116)-
WHITE MOUNTAINS (FIRE WEATHER ZONE 117)-
OAK CREEK AND SYCAMORE CANYONS (FIRE WEATHER ZONE 138)-
BLACK MESA AREA (FIRE WEATHER ZONE 139)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
806 PM MST THU JUN 2 2011

...THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE AT 8 PM MST
THIS EVENING...


* AFFECTED AREA: MOGOLLON RIM...WHITE MOUNTAINS...OAK CREEK AND 
  SYCAMORE CANYONS...COCONINO PLATEAU...LITTLE COLORADO RIVER 
  VALLEY...NORTHEAST PLATEAUS AND MESAS...BLACK MESA...CHINLE 
  VALLEY...CHUSKA MOUNTAINS AND DEFIANCE PLATEAU.

* TIMING: THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. 

* 20-FOOT WINDS: CONTINUE TO DECREASE BELOW CRITICAL FIRE WEATHER
  VALUES.

* RELATIVE HUMIDITIES: MOST AREAS CONTINUE TO SEE RELATIVE
  HUMIDITY VALUES BELOW 15 PERCENT THIS EVENING...HOWEVER VALUES
  WILL IMPROVE SOMEWHAT OVERNIGHT...HOWEVER THE RECOVERY WILL
  REMAIN POOR WITH MAX RELATIVE HUMIDITY VALUES REACHING INTO THE
  UPPER 20S TO MID 30S.


$$


HTTP://WEATHER.GOV/FLAGSTAFF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Jun 2, 3:53 AM MST, 21 minutes earlier.

Area forecast discussion, Jun 2, 3:53 AM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
353 AM MST THU JUN 2 2011

.SYNOPSIS...A LOW PRESSURE TROUGH MOVING SLOWLY THROUGH THE
WESTERN STATES WILL BRING BREEZY TO WINDY SOUTHWESTERLIES TO
NORTHERN ARIZONA TODAY. SEASONABLY WARM TEMPERATURES WITH DRY
HUMIDITY LEVELS AND BREEZY SOUTHWESTERLY WINDS WILL CONTINUE
THROUGH THE WEEKEND.

&&

.DISCUSSION...SKIES HAVE CLEARED ACROSS MUCH OF NORTHERN ARIZONA
OVERNIGHT AS CLOUD HAS SHIFTED EASTWARD. THOUGH MOST OF THE ENERGY
ASSOCIATED WITH A PASSING TROUGH WILL REMAIN WELL NORTH OF THE
STATE TODAY...PRESSURE GRADIENTS WILL STILL BE STRONG ENOUGH FOR
ANOTHER DAY OF GUSTY SOUTHWEST WINDS. THE STRONGEST WINDS ARE
ANTICIPATED TO OCCUR OVER THE LITTLE COLORADO RIVER VALLEY
AND NORTHWARD TO THE FOUR CORNERS REGION...WHERE A WIND ADVISORY
IS IN EFFECT FOR A GOOD PORTION OF THE DAYTIME HOURS TODAY.

FOR FRIDAY INTO EARLY NEXT WEEK...ANOTHER STORM SYSTEM
LOOKS TO SET UP JUST OFF THE CALIFORNIA COASTLINE. WITH HIGH
PRESSURE TO OUR EAST...A WARMING SOUTHERLY FLOW IS ANTICIPATED TO
JOIN THE PERSISTENT DAYTIME BREEZES. IN ADDITION...ENOUGH MID-
LEVEL MOISTURE MAY WORK ITS WAY INTO THE STATE (PRIMARILY FAR
EASTERN ARIZONA) FOR A FEW HIGH BASED SHOWERS/THUNDERSTORMS TO
DEVELOP FOR SUNDAY AND MONDAY. KEEPING THE REMAINDER OF THE
EXTENDED FORECAST GENERALLY DRY WITH NEAR NORMAL TEMPERATURES.

&&

.AVIATION...FOR THE 12Z PACKAGE...VFR CONDITIONS WILL CONTINUE OVER
THE NEXT 24 HOURS UNDER JUST A FEW HIGH CIRRUS CLOUDS. SOUTHWEST
WINDS OF 15-30 KT WITH GUSTS 25 TO 35 KT WILL DEVELOP MIDDAY AND
CONTINUE UNTIL SUNSET. THE STRONGEST WINDS WILL BE LOCATED ALONG AND
NORTH OF THE MOGOLLON RIM. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FIRE WEATHER...TODAY AND FRIDAY...SOUTHWEST FLOW ALOFT WILL PERSIST
OVER NORTHERN ARIZONA. A WEAK WEATHER DISTURBANCE MOVING THROUGH THE
GREAT BASIN TODAY WILL PRODUCE ANOTHER WINDY DAY. IT WILL REMAIN
DRY. AS A RESULT...A RED FLAG WARNING IS IN EFFECT TODAY FROM THE
MOGOLLON RIM NORTHWARD. ON FRIDAY...IT WILL REMAIN QUITE DRY BUT 20
FOOT WIND SPEEDS ARE EXPECTED TO DECREASE...GENERALLY FALLING JUST
BELOW CRITICAL FIRE WEATHER LEVELS. HOWEVER...THE HAINES INDEX WILL
RANGE FROM 5 TO 6 ACROSS NORTHEAST ARIZONA AND WITH AFTERNOON 20 FT
WIND SPEEDS IN THE 14 TO 18 MPH RANGE THE POTENTIAL FOR DEEP/STRONG
PLUME DEVELOPMENT WILL BE FAIRLY HIGH.

SATURDAY THROUGH MONDAY...HIGH PRESSURE WILL SLOWLY BUILD OVER THE
SOUTHWEST UNITED STATES. NORTHERN ARIZONA WILL SEE WARMING DAYTIME
TEMPERATURES AND VERY LOW RELATIVE HUMIDITY VALUES...ESPECIALLY
ACROSS NORTHEAST ARIZONA. THE HAINES INDEX WILL RANGE FROM 5 TO 6
ACROSS NORTHEAST ARIZONA ON SATURDAY WITH ONE OF THE DEEPEST MIXED
LAYER SO FAR THIS YEAR. THE POTENTIAL FOR DEEP/STRONG PLUME
DEVELOPMENT WILL BE HIGH. SOME MID LEVEL MOISTURE AND INSTABILITY IS
EXPECTED TO MOVE INTO FAR EASTERN ARIZONA ON SUNDAY BRINGING A
SLIGHT CHANCE OF HIGH BASED THUNDERSTORMS...ESPECIALLY OVER THE
MOUNTAINS. WINDS WILL BE ON THE INCREASE ON MONDAY AS ANOTHER LOW
MOVES SOUTHWARD ALONG THE CALIFORNIA COAST.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING TODAY FROM 11 AM UNTIL 8 PM MST FOR FIRE WX ZONES
AZZ107-109>117-138>140.

WIND ADVISORY FROM NOON TODAY TO 8 PM MST THIS EVENING FOR
AZZ009>014-039-040.

&&

PUBLIC.......................KD
AVIATION/FIRE WX.............MCCOLLUM

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jun 2, 3:57 AM MST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
357 AM MST THU JUN 2 2011

AZZ004>018-037>040-030745-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
357 AM MST THU JUN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A TROUGH OF LOW PRESSURE MOVING THROUGH THE GREAT BASIN WILL BRING
GUSTY SOUTHWEST WINDS AND CONTINUED DRY CONDITIONS TODAY. CRITICAL
FIRE WEATHER CONDITIONS ARE LIKELY AND A RED FLAG WARNING IS IN
EFFECT FOR MOST OF CENTRAL AND NORTHERN ARIZONA. A WIND ADVISORY
IS ALSO IN EFFECT FOR THE LITTLE COLORADO RIVER VALLEY NORTHEASTWARD
TO THE FOUR CORNERS REGION THROUGH 8 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

Nearby

Red Flag Warnings in Arizona, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.